Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 89, NWS Midland/Odessa, TX

September 23, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 23, 2008, 8:42 PM CDT for Presidio County, Texas. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2008, 8:42 PM CDT (01:42 UTC)
Expired
Sep 24, 2008, 8:45 AM CDT
In force
12 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.7 hours before the alert went out and 329 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1860 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 240142
FFWMAF
TXC377-240745-
/O.NEW.KMAF.FF.W.0089.080924T0142Z-080924T0745Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
842 PM CDT TUE SEP 23 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 245 AM CDT WEDNESDAY

* AT 838 PM CDT...MAJOR FLOODING CONTINUED FROM PRESIDIO DOWNSTREAM   
  THROUGH REDFORD...AND ALONG FM 170 FROM PRESIDIO TO LAJITAS.  WATER 
  RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT ARE 
  EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS.  WITH ELEVATED 
  FLOWS CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING CONTINUES. 

* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN 
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.  FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY 
  YOUR LOCAL EMERGENCY OFFICIALS.  DO NOT ATTEMPT TO DRIVE ACROSS 
  FLOODED ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$
1 follow-up statement
000 
WGUS54 KMAF 240739
FFWMAF
TXC377-241345-
/O.EXT.KMAF.FF.W.0089.000000T0000Z-080924T1345Z/
/00000.3.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
239 AM CDT WED SEP 24 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS EXTENDED THE

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 845 AM CDT

* AT 238 AM CDT...MAJOR FLOODING CONTINUED FROM PRESIDIO DOWNSTREAM 
  THROUGH REDFORD...AND ALONG FM 170 FROM PRESIDIO TO LAJITAS.  
  WATER RELEASES FROM LUIS LEON RESERVOIR ARE SLOWLY DECREASING BUT 
  ARE EXPECTED TO CONTINUE OVER THE NEXT SEVERAL DAYS.  WITH ELEVATED 
  FLOWS CONTINUING THROUGH THE LEVEE SYSTEM...THE POSSIBILITY OF 
  LEVEE FAILURE WITHOUT WARNING CONTINUES. 

* THE NEAREST DOWNSTREAM TOWN LOCATED ALONG THE LEVEES IS PRESIDIO.
  THE COMMUNITY OF REDFORD IS APPROXIMATELY 16 MILES DOWNSTREAM OF
  THE LEVEE SYSTEM AND IS ALSO IN IMMINENT DANGER.  IF YOU ARE IN 
  LOW LYING AREAS NEAR OR BELOW THE LEVEES YOU SHOULD MOVE TO HIGHER
  GROUND IMMEDIATELY.  FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY 
  YOUR LOCAL EMERGENCY OFFICIALS.  DO NOT ATTEMPT TO DRIVE ACROSS 
  FLOODED ROADWAYS.

LAT...LON 2940 10418 2943 10419 2944 10421 2950 10425
      2952 10436 2957 10442 2967 10431 2948 10405
      2938 10415

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 6:12 PM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 23, 6:12 PM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
612 PM CDT TUE SEP 23 2008

.DISCUSSION...
LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...
EXCEPT FOR A BRIEF PERIOD OF MVFR VISIBILITIES DUE TO FOG AT HOBBS
AND MIDLAND IN THE 24/11Z TO 24/14Z TIME FRAME...IF NOT MVFR
CEILINGS AT MIDLAND...VFR CONDITIONS ARE EXPECTED AREAWIDE DURING
THE NEXT 24 HOURS.  EAST TO SOUTHEAST WINDS WILL DIMINISH TO LESS
THAN 10KT SHORTLY AFTER SUNSET AREAWIDE...BUT WILL INCREASE BY
24/16Z MOST LOCATIONS.

&&

.PREV DISCUSSION... /ISSUED 202 PM CDT TUE SEP 23 2008/

DISCUSSION...
SHRTWV TROF HAS MOVED E WHILE LATE SEASON SUBTROPICAL RIDGE BEGINS
TO DEVELOP ACRS THE SWRN STATES. DRIER AIR MOVING INTO NE NM WILL
TEND TO PRECLUDE CHANCE FOR CONVECTION THERE AND CONSEQUENTLY HERE.
DWPNTS SLOWLY EDGING UP ACRS PB OVERNIGHT BUT TEMPS WILL STILL BE
ABLE TO FALL TO N60 ACRS PB UNDER CLEAR SKIES. SUBTROPICAL RIDGE
WILL EXPAND WED SHUTTING OFF NW MID LEVEL FLOW ACRS SE NM/NRN PB
THUS ESTABLISHING SE-NE LOW LEVEL TO MID LEVEL FLOW...RESPECTIVELY...
A VERY SUMMER LIKE PATTERN. BUILDING HGHTS/INCREASING 85H TEMPS
WILL SEND AFTERNOON TEMPS HIER. CARBON COPY THRU FRIDAY. AFTERNOON
DWPNTS WILL LIKELY GET PROGRESSIVELY DRIER FAVORING TEMPS TO WARM.
PROMINENT MID LEVEL RIDGING WILL HOLD THRU SUNDAY PRECLUDING ANY
OPPORTUNITY FOR PRECIP. 85H TEMPS OF 21-22C ACRS PB AND HIGH TEMPS
WILL REMAIN IN THE MID TO U80S THRU TUE. GFS/ECMWF CONTINUE THEME
OF DRY AFTERNOON DWPNT AIR. SOME OF THIS WILL CARRY OVER INTO THE
MORNINGS SO AT LEAST MORNINGS WILL BE ABLE TO COOL OFF.

HYDROLOGY...
MODERATE TO MAJOR FLOODING CONTINUES ALONG THE RIO GRANDE FROM
PRESIDIO THROUGH THE BIG BEND REGION. THE LATEST RIVER FORECASTS
CONTINUE TO CALL FOR NEARLY STEADY OR A SLOW DECLINE IN RIVER LEVELS
OVER THE NEXT SEVERAL DAYS. HOWEVER...LEVELS SHOULD REMAIN IN THE
MODERATE TO MAJOR FLOOD CATEGORIES FROM PRESIDIO TO RIO GRANDE
VILLAGE OVER THE NEXT SEVERAL DAYS. GIVEN THE CONTINUED RELEASES
FROM LUIS LEON RESERVOIR...THE FLASH FLOOD WATCH WILL REMAIN IN
EFFECT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

99
Hazardous weather outlook, Sep 23, 1:55 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
155 PM CDT TUE SEP 23 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
155 PM CDT TUE SEP 23 2008 /1255 PM MDT TUE SEP 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SIGNIFICANT FLOODING CONTINUES ALONG THE RIO GRANDE IN AND AROUND
PRESIDIO.  WATER RELEASES FROM LUIS LEON RESERVOIR IN MEXICO HAS
CAUSED RIVER LEVELS TO RISE TO MODERATE TO MAJOR FLOOD STAGES...
WITH A COUPLE OF LOCATIONS EXPERIENCING RECORD FLOODING.  IN
ADDITION... REPORTS INDICATE THAT THE WATER LEVEL ON THE SOUTH SIDE
OF THE LEVEE SYSTEM IN PRESIDIO HAS REACHED THE TOP AND COULD FAIL.
HIGHWAY 170 REMAINS CLOSED AS DO OTHER SMALLER ROADS...AS WELL AS
THE INTERNATIONAL BRIDGE. MOTORISTS IN THE AREA SHOULD USE EXTREME
CAUTION AND ARE URGED NOT TO DRIVE THROUGH WATER COVERED ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING OF THE RIO GRANDE AT PRESIDIO IS EXPECTED TO CONTINUE.
THE RELEASE RATE FROM LUIS LEON HAS SLOWLY DECREASED OVER THE LAST
SEVERAL DAYS... BUT RIVER LEVELS ARE EXPECTED TO REMAIN ABOVE
FLOOD STAGE THROUGH THE WEEK AT MOST LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 8:58 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 24, 3:32 PM CDTFlash Flood WarningMAFPresidio18 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.